December 16, 2008
Epilepsy Drugs May Cause ADRs in Some Asians
Pharma Asia News
Treatment with certain epilepsy drugs may expose some Asian patients to serious skin reactions, US health officials warned on December 15.
The USFDA said it is investigating whether medications like Dilantin, Phenytek and Cerebyx, which are used to control epileptic seizures, can lead to severe skin blisters and bleeding for some Asian patients.
Preliminary data indicate that patients who test positive for a gene known as HLA-B 1502 may be at increased risk of developing the skin problems. About 10% to 15% of patients from parts of China, Thailand, Malaysia, Indonesia and the Philippines may carry the gene, as do 2% to 4% of South Asians, including Indians.
The FDA urged doctors to monitor patients closely, but said there is not enough information yet to recommend genetic testing. In most cases, patients who develop the skin problems do so in the first few months after starting to take the medications.
(Source: Pharma Asia News)